Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 6, NWS Morristown, TN

May 19, 2013Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 19, 2013, 1:37 PM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 1:37 PM CDT (18:37 UTC)
Expired
May 19, 2013, 4:30 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:00 PM CDTFLASH FLOODPikeville, TNSEVERAL STREETS IMPASSABLE ACROSS COUNTY DUE TO WATER OVER ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WGUS54 KMRX 191837
FFWMRX
TNC007-192130-
/O.NEW.KMRX.FF.W.0006.130519T1837Z-130519T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...

* UNTIL 430 PM CDT

* AT 129 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE 
FLOODING ACROSS BLEDSOE COUNTY FROM THE EARLIER HEAVY RAINFALL LAST 
NIGHT AND THIS MORNING. DOPPLER RADAR REVEALED ANOTHER CLUSTER OF 
SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST AROUND 20 MPH ACROSS 
BLEDSOE COUNTY...GENERALLY OVER THE SAME AREAS THAT RECEIVED UP TO 
TEN INCHES IN THE PAST 24 HOURS. ADDITIONAL RAINFALL OF TWO TO THREE 
INCHES WILL BE POSSIBLE IN THE NEXT COUPLE OF HOURS...WHICH WILL 
LIKELY FURTHER AGGRAVATE EXISTING FLOODING CONDITIONS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  PIKEVILLE...OLD CUMBERLAND...MOUNT CREST...AND MELVINE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3557 8543 3572 8528 3577 8525 3578 8504
      3576 8503 3577 8494 3577 8493 3567 8499
      3557 8511 3554 8510 3550 8514 3547 8512
      3545 8517 3535 8523 3550 8540 3554 8544

$$

DMG
1 follow-up statement
924 
WGUS74 KMRX 192104
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM CDT SUN MAY 19 2013

TNC007-192130-
/O.CON.KMRX.FF.W.0006.000000T0000Z-130519T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLEDSOE TN-
404 PM CDT SUN MAY 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
BLEDSOE COUNTY...

AT 400 PM CDT...DOPPLER RADAR REVEALED ONLY SCATTERED LIGHT RAIN 
OVER BLEDSOE COUNTY. HOWEVER...RUNOFF FROM THE EARLIER HEAVY 
RAINFALL OF UP TO ELEVEN INCHES IN THE PAST 24 HOURS...WILL CONTINUE 
TO AGGRAVATE EXISTING FLOODING CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3557 8543 3572 8528 3577 8525 3578 8504
      3576 8503 3577 8494 3577 8493 3567 8499
      3557 8511 3554 8510 3550 8514 3547 8512
      3545 8517 3535 8523 3550 8540 3554 8544

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:00 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 1:00 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN MAY 19 2013

.AVIATION...AN UPPER LOW CONTINUES TO SLOWLY TRACK ACROSS THE
SOUTHERN APPALACHIAN REGION TODAY.  A WEAK BOUNDARY IN PLACE OVER
MIDDLE TN TO THE CUMBERLAND PLATEAU AS WELL AS INCREASING
INSTABILITY...WILL ALLOW WIDER COVERAGE OF CONVECTION AND ALSO ALLOW
FOR A GREATER CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON.  THE UPPER LOW SHOULD BEGIN TO EXIT THE REGION
OVERNIGHT...LEAVING ONLY ISOLATED SHOWERS A POSSIBLY A FEW
THUNDERSTORMS MOVING ACROSS THE TAF SITES DURING THE LATER HALF OF
THE PERIOD.  OVERALL...LOW CLOUDS WILL REMAIN BKN TO OVC AND
PREVAILING CONDITIONS WILL BE VFR...BUT EXPECT OCCASIONAL LOWERING
OF CIGS AND VSBYS FOR MVFR CONDITIONS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, May 19, 8:00 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Local storm report, May 19, 11:08 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     EVENSVILLE              35.56N 84.96W
05/19/2013                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN THROUGHOUT THE COUNTY...REPORTED BY
            DISPATCH.

&&

DMG
Local storm report, May 19, 12:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
05/19/2013                   HAMILTON           TN   EMERGENCY MNGR

            SEVERAL TREES DOWN WITH DAMAGE TO SOME CAMPERS...REPORTED
            BY EMERGENCY MANAGER.

0145 PM     HAIL             5 E FARRAGUT            35.87N 84.09W
05/19/2013  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ALONG KINGSTON PIKE NEAR
            GALLAGHER ROAD IN WEST KNOXVILLE.

&&

DMG
Local storm report, May 19, 1:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             BEARDEN                 35.93N 84.00W
05/19/2013  E1.25 INCH       KNOX               TN   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER.

&&

DMG
Local storm report, May 19, 1:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     W OAK RIDGE             35.96N 84.30W
05/19/2013  M65.00 MPH       ANDERSON           TN   PUBLIC

            WIND GUST OF ALMOST 70 MPH MEASURED ON THE WEST SIDE OF
            OAK RIDGE.

&&

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:16 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea119 min
May 18, 11:09 PM CDTFlash Flood WarningMRXBledsoe, Rhea3 hr
May 19, 8:06 AM CDTAreal Flood AdvisoryMRXMarion3 hr
May 19, 9:26 AM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 19, 9:44 AM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea46 min
May 19, 10:00 AM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 10:24 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea51 min
May 19, 10:44 AM CDTSevere Thunderstorm WarningMRXHamilton46 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane56 min
May 19, 11:28 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton62 min
May 19, 11:58 AM CDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
May 19, 12:09 PM CDTSevere Thunderstorm WarningMRXMorgan66 min
May 19, 12:26 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 19, 12:41 PM CDTSevere Thunderstorm WarningMRXBlount, Knox49 min
May 19, 12:44 PM CDTSevere Thunderstorm WarningMRXAnderson46 min
May 19, 1:40 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins50 min
May 19, 1:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
May 19, 2:01 PM CDTTornado WarningMRXSequatchie44 min
May 19, 2:43 PM CDTSevere Thunderstorm WarningMRXMarion47 min
May 19, 3:03 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
May 19, 3:07 PM CDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi113 min
May 19, 4:34 PM CDTAreal Flood WarningMRXMarion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.